Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 354, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 1, 2021, 3:02 PM MDT for De Baca County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2021, 3:02 PM MDT (21:02 UTC)
- Expired
- Oct 1, 2021, 3:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County De Baca County, NM
The radar
The Cannon AFB radar (KFDX), 72 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
411
WUUS55 KABQ 012102
SVRABQ
NMC011-012145-
/O.NEW.KABQ.SV.W.0354.211001T2102Z-211001T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
302 PM MDT Fri Oct 1 2021
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southeastern De Baca County in east central New Mexico...
* Until 345 PM MDT.
* At 302 PM MDT, a severe thunderstorm was located 12 miles southwest
of Fort Sumner, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern De Baca County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3430 10448 3446 10441 3439 10399 3409 10413
TIME...MOT...LOC 2102Z 284DEG 17KT 3431 10432
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
122 follow-up statements
667
WWUS55 KABQ 012116
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
316 PM MDT Fri Oct 1 2021
NMC011-012145-
/O.CON.KABQ.SV.W.0354.000000T0000Z-211001T2145Z/
De Baca-
316 PM MDT Fri Oct 1 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN DE BACA COUNTY...
At 316 PM MDT, a severe thunderstorm was located 12 miles south of
Fort Sumner, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern De Baca County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3429 10438 3443 10433 3439 10399 3409 10413
TIME...MOT...LOC 2116Z 284DEG 17KT 3429 10424
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
34298
WWUS55 KABQ 012131
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
331 PM MDT Fri Oct 1 2021
NMC011-012145-
/O.CON.KABQ.SV.W.0354.000000T0000Z-211001T2145Z/
De Baca-
331 PM MDT Fri Oct 1 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR EAST CENTRAL DE BACA COUNTY...
At 331 PM MDT, a severe thunderstorm was located 11 miles south of
Fort Sumner, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central De Baca County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3427 10425 3442 10424 3439 10399 3422 10407
TIME...MOT...LOC 2131Z 261DEG 15KT 3433 10417
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 11:59 AM MDT, 3 hours 3 minutes earlier.
Area forecast discussion, Oct 1, 11:59 AM MDT, 3 hours 3 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1159 AM MDT Fri Oct 1 2021 .AVIATION... 18Z TAF CYCLE A large area of rain continues to move across northeast NM late this morning. Areas of MVFR cigs/vsbys are expected with this batch of rain through the early afternoon. Meanwhile, additional showers and thunderstorms are developing across portions of central NM. These storms are developing in an area of enhanced instability and will continue to shift east-northeast through the afternoon. Additional storms are expected to form west of KROW, before potentially impacting KROW this afternoon as well. Brief excursions into MVFR will be possible with these storms. Most precipitation should wane around sunset. Mt obscurations are likely, especially across the Sangre de Cristo Mountains. It's possible that patchy fog could develop overnight, but confidence is low on where the best chances would be. Low stratus may also return across portions of eastern NM. 34 && .PREV DISCUSSION...317 AM MDT Fri Oct 1 2021... .SYNOPSIS... A slow moving storm system will continue to bring scattered showers and thunderstorms to much of central and especially eastern areas today. The recent widespread rains along with partially clearing skies will result in patchy fog Saturday morning. Dry weather with temperatures near average for early October will result in favorable weather for outdoor activities over the weekend and into early next week. && .DISCUSSION... .SHORT TERM...(TODAY THROUGH SATURDAY)... The upper low was over Gallup at 00Z, per the latest upper air analysis, near 573dam at 500mb and progressing slowly eastward as seen in the latest water vapor satellite imagery. Yesterday evening's round of rain is still moving north across northern NM, while another round is developing across southern NM and is forecast to move north this morning across our eastern plains and highlands by the latest HRRR and HREF. So, expect a wet day across eastern NM with some improvement across western portions of our area as the upper low continues eastward into eastern NM. Later this afternoon after some destabilization due to daytime heating, a round of showers with isolated thunder is forecast across central and western NM and will favor the high terrain. Snow levels are generally high around 12K ft., but may lower in heavy precipitation to 11K ft or so. We're still anticipating some white peaks across the northern mountains with the potential for 6-12" above 12K ft in the Sangre De Cristo Mountains. Otherwise, today will be relatively cold with highs forecast 10-20 degrees below normal thanks to rain-cooing and cloud cover. The upper low will pull northeast out of the state overnight and precipitation will diminish. Clouds will at least partially clear- out and radiational cooling will combine with wet surfaces and saturated grounds to produce areas of low stratus/fog. For now, have introduced a mention of patchy fog to much of the Rio Grande Valley for late tonight into Saturday morning, which will include the Albuquerque Balloon Fiesta. Fog could become dense and present hazardous driving conditions Saturday morning across central NM. Weak ridging aloft will follow the departing upper low on Saturday, but sufficient moisture will remain for late day build-ups across the northern mountains. Otherwise, expect Saturday to be warmer, although with highs still 5-10 degrees below normal. LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)... Latest weather prediction models now picking up on a weak upper- level trough dropping southward through UT Saturday night. As is often the cast with most subtle features, model agreement is hard to come by as to how this trough evolves. GFS develops the feature into a closed low over far northeast AZ Sunday while the ECMWF is weaker and farther east near the Four Corners. Sensible weather differences would apply to northern NM with the ECMWF forecast resulting in at least isolated showers for the northern quarter of the state while the GFS solution keeps things dry. Given the recent wet conditions of late, sided more in line with the ECMWF. It likely won't take much forcing to get at least isolated afternoon convection going with daytime heating. GFS coming in line with a more robust closed low moving ashore over southern CA Tuesday. This feature is forecast to tap monsoon moisture from northern Mexico and bring showers and thunderstorms to western and central portions of the state Tuesday afternoon through Wednesday. It's still a relatively long way out but Wednesday morning could be of concern with showers and possibly thunderstorms in the middle Rio Grande valley/north valley of ABQ. It's worth noting that the ABQ box set up is possible Tuesday morning. Brisk southwest flow aloft moves overhead Thursday and Friday for dry but potentially breezy afternoons. GFS/ECMWF/NBM agree that breezy weather may continue into next weekend with a relatively deep closed low forecast to slide south through CA Saturday and moving east through AZ on Sunday. 11/33 && .FIRE WEATHER... A fairly widespread wetting precipitation event will persist today, although the focus will shift to the eastern half of the area. A warming/drying trend will begin Saturday under the influence of a strengthening ridge and will continue into Monday with daytime temperatures creeping back up closer to normal. Moisture will trend back up Tuesday in advance of a weak Pacific low, forecast to move across the region Tuesday night through Wednesday bringing a round of wetting precipitation to western and central portions of our area. Winds and temperatures will trend up toward the end of next week as a more potent Pacific trough approaches from over California. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Oct 1, 3:25 AM MDT, 11 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 325 AM MDT Fri Oct 1 2021 NMZ201>241-021030- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 325 AM MDT Fri Oct 1 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered showers with isolated thunderstorms will continue in northern and especially eastern New Mexico today. Brief heavy downpours, small hail, and dangerous cloud-to-ground lightning will accompany any thunderstorms. Patchy fog is also possible Saturday morning, limiting visibility in some areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another storm system is forecast to bring chances for showers and thunderstorms to western and central New Mexico Tuesday afternoon through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 33
In the hours before
Special weather statement, Oct 1, 1:31 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
131 PM MDT Fri Oct 1 2021
NMZ238-240-012000-
Chaves County Plains-Southwest Chaves County-
131 PM MDT Fri Oct 1 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN CHAVES
COUNTY THROUGH 200 PM MDT...
At 131 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Dunken, or 19 miles northwest of Hope, moving east
at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Chaves
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3293 10510 3310 10505 3306 10464 3296 10467
3296 10484 3284 10485
TIME...MOT...LOC 1931Z 284DEG 20KT 3300 10499
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
40Special weather statement, Oct 1, 1:34 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
134 PM MDT Fri Oct 1 2021
NMZ237-012000-
De Baca County-
134 PM MDT Fri Oct 1 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL DE BACA
COUNTY THROUGH 200 PM MDT...
At 133 PM MDT, Doppler radar was tracking a strong thunderstorm near
Yeso, or 25 miles west of Fort Sumner, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yeso.
This includes Highway 60 between Mile Markers 297 and 318.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3439 10479 3457 10474 3453 10438 3425 10447
TIME...MOT...LOC 1933Z 284DEG 18KT 3446 10468
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
40Special weather statement, Oct 1, 2:00 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
200 PM MDT Fri Oct 1 2021
NMZ237-012030-
De Baca County-
200 PM MDT Fri Oct 1 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL DE BACA
COUNTY THROUGH 230 PM MDT...
At 200 PM MDT, Doppler radar was tracking a strong thunderstorm over
Yeso, or 22 miles west of Fort Sumner, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yeso.
This includes Highway 60 between Mile Markers 300 and 322.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3439 10475 3455 10468 3452 10430 3422 10445
TIME...MOT...LOC 2000Z 306DEG 11KT 3443 10462
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
12Special weather statement, Oct 1, 2:02 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Albuquerque NM
202 PM MDT Fri Oct 1 2021
NMZ238-240-012030-
Chaves County Plains-Southwest Chaves County-
202 PM MDT Fri Oct 1 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL CHAVES
COUNTY THROUGH 230 PM MDT...
At 202 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Hope, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Chaves
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3312 10499 3314 10493 3314 10491 3315 10490
3324 10462 3296 10455 3296 10484 3295 10484
3295 10494
TIME...MOT...LOC 2002Z 257DEG 19KT 3306 10489
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
12Special weather statement, Oct 1, 2:32 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
232 PM MDT Fri Oct 1 2021
NMZ238-012100-
Chaves County Plains-
232 PM MDT Fri Oct 1 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL CHAVES
COUNTY THROUGH 300 PM MDT...
At 232 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Hope, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Chaves
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3301 10486 3311 10472 3296 10452 3296 10484
TIME...MOT...LOC 2032Z 317DEG 23KT 3297 10473
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
12Special weather statement, Oct 1, 2:44 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
244 PM MDT Fri Oct 1 2021
NMZ237-012115-
De Baca County-
244 PM MDT Fri Oct 1 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL DE BACA
COUNTY THROUGH 315 PM MDT...
At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Yeso, or 14 miles southwest of Fort Sumner, moving
southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central De Baca
County.
This includes Highway 60 between Mile Markers 314 and 317.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3431 10456 3448 10448 3442 10412 3408 10426
TIME...MOT...LOC 2044Z 302DEG 19KT 3433 10443
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
12The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 12:37 PM MDT | Special Weather Statement | ABQ | De Baca | 23 min |
| Oct 1, 12:49 PM MDT | Special Weather Statement | ABQ | Guadalupe | 26 min |
| Oct 1, 12:52 PM MDT | Special Weather Statement | ABQ | Quay | 23 min |
| Oct 1, 12:59 PM MDT | Special Weather Statement | ABQ | De Baca | 31 min |
| Oct 1, 1:14 PM MDT | Special Weather Statement | ABQ | Quay | 31 min |
| Oct 1, 1:17 PM MDT | Special Weather Statement | ABQ | Chaves | 28 min |
| Oct 1, 1:31 PM MDT | Special Weather Statement | ABQ | 29 min | |
| Oct 1, 1:34 PM MDT | Special Weather Statement | ABQ | De Baca | 26 min |
| Oct 1, 1:35 PM MDT | Areal Flood Advisory | ABQ | Socorro | 115 min |
| Oct 1, 2:00 PM MDT | Special Weather Statement | ABQ | De Baca | 30 min |
| Oct 1, 2:02 PM MDT | Special Weather Statement | ABQ | Chaves | 28 min |
| Oct 1, 2:32 PM MDT | Special Weather Statement | ABQ | Chaves | 28 min |
| Oct 1, 2:35 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 25 min |
| Oct 1, 2:44 PM MDT | Special Weather Statement | ABQ | De Baca | 31 min |
| Oct 1, 3:40 PM MDT | Special Weather Statement | ABQ | Roosevelt | 35 min |
| Oct 1, 3:44 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, De Baca, Roosevelt | 46 min |
| Oct 1, 5:29 PM MDT | Areal Flood Advisory | ABQ | Curry, Roosevelt | 2 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.